Dear Dr Bob,
I hope this email finds you well and in high spirts !!!
For quite some time now i have been having afternoon fatigue. I have explored every avenue to find out what is causing this, anemia, testosterone all good high levels - so no probs there. I take prozac for slight depression and this has really helped me feel good - so probs there. I eat very healthy, take multi vits, gym 3 times a week, so i don't understand what is making me tired - can you offer any thoughts or advice. I am hiv with ok cd4 360 and undectectable vl and was diagnosed three years ago, current meds are nevaripine 3tc abacavir. I would really apprciate your help and thanks for answering my question in advance. Mark
Yes, I'm well and I assume my "spirts" are fine, except I'm not exactly sure what a "spirt" is!
OK, on to your fatigue (before you get "tired" of my lame attempts at being amusing). Fatigue in us virally enhanced folks is incredibly common. That's why we have a whole forum dedicated to this single topic! Finding the exact cause or causes can be as difficult as finding weapons of mass destruction in Iraq. (Except there really are causes for your fatigue, as opposed to the phantom WMDs.)
You've already ruled out several of the most common causes anemia, hypogonadism (low testosterone), and depression. That only leaves several thousand other potential causes to investigate. Certainly, you'll need the help of your HIV specialist to look into some of these possible causes. For instance:
Hormonal problems other than low testosterone hypothyroidism, adrenal insufficiency, etc.
Drug side effects and/or drug-drug interactions. These can occur not only with your HIV drugs, but also with non-HIV drugs and non-prescription products, such as supplements. You may also need to check medication dosages (especially Prozac), perhaps consider changing the time of day you take your drugs, and even consider a drug substitution if it appears one of your current drugs is part of the problem. This may all seem confusing, but it can be done in an orderly fashion to help sort things out.
Evaluation of an unrecognized infection. Your CD4 counts are reasonably good, so a significant opportunistic infection would be unlikely. But, you might have a low-grade chronic sinusitis or other mild infection zapping your afternoon zip. Perhaps even an allergy-type problem? Your doctor will need to examine both you and your medical record.
There are also things that you can do to help determine why your batteries are running low in the afternoon. It involves a bit of detective work. You'll need to think back to when you first noted the fatigue ("quite some time now") to see if there are any clues as to what changed around that time. A new medication? New job? Started working the night shift? Realized GeeDubya was screwing up the world???
You'll also need to evaluate your general health measures. Are you really getting enough good quality sleep? Do you have a regular exercise program? Have you optimized your nutrition? These basic human requirements change as a consequence of having a chronic condition. You might consider seeing an HIV-savvy nutritionist to evaluate and optimize your diet.
This list could go on and on, but I don't to ramble like Bush at a press conference, so I'll end here and encourage you to discuss your fatigue concerns with your HIV specialist. Fatigue can significantly alter our quality of life. It's worth the effort to chase down the potential causes.